Wisconsin, 2010

Drought in Wisconsin, April 20 to 30, 2010

April 20 to 30, 2010 · NWS GRB · 1 event in 1 county or zone

Little rainfall, warmer than normal temperatures and low stream flow levels caused severe drought (D2) conditions to expand across northern Wisconsin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Little rainfall, warmer than normal temperatures and low stream flow levels caused severe drought (D2) conditions to expand across northern Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 20, 2:16 AM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Apr 20, 2:16 AM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
316 AM CDT TUE APR 20 2010

.SHORT TERM...TODAY THROUGH WEDNESDAY.

LIGHT FLOW PATTERN ALOFT WILL BECOME INCREASINGLY NORTHERLY
TUESDAY NIGHT AND WEDNESDAY AS TROF DEEPENS OVER THE EASTERN LAKES
WITH S/W BRUSHING NORTHERN WI THIS AFTERNOON. AT THE SURFACE...HIGH
PRESSURE WILL REMAIN IN CONTROL THROUGH MUCH OF THE PERIOD. COLD
FRONT TO DROP SOUTH THIS AFTERNOON/EVENING. LACK OF MOISTURE AND
WEAK LIFT SUGGEST KEEPING FORECAST DRY. STEEP LAPSE RATES AT LOW
AND MID LEVELS ACCOMPANYING THE FRONTS PASSAGE WILL PRODUCE SOME
CLOUDS FROM TIME. LOOK FOR AN ABRUPT WIND SHIFT TO THE NORTH
BEHIND FRONT. 3 HOURLY PRESSURE CHANGE RATHER WEAK...BUT FAVORED
NE DIRECTION WILL LEAD TO SOME GUSTY WINDS IN THE 10 TO 20 MPH
RANGE TONIGHT AND WED MORN.

PREVIOUS FORECAST TEMPS LOOK REASONABLE WITH MIXING TO AROUND 6K
FT. 925 TEMPS NEAR 14 AND 850 TEMPS AROUND 7C SUGGEST UPPER 60S TO
AROUND 70 TODAY...LAKE BREEZE TO KEEP THINGS COOLER LAKESIDE.
BUMPED TEMPS UP SLIGHTLY NORTH WHERE EXPECT LESS CI THIS AM.

.LONG TERM...WED NGT THRU NXT MON. MAIN FCST CHALLENGE REMAINS THE
POTENTIAL FOR PCPN DURING THE FRI NGT THRU SUNDAY TIME FRAME
ASSOCIATED WITH A BROAD UPR LOW MOVG ACROSS THE CNTRL CONUS. MDLS
CONT TO STRUGGLE WITH THIS FEATURE MAKING LARGE RUN-TO-RUN CHGS IN
THE PROCESS. BASED ON THE INCONSISTENTCIES OF THE MDLS...DID NOT
WANT TO MAKE ANY HUGE CHGS TO THE ONGOING FCST. TEMPS FOR THE MOST
PART SHOULD END UP CLOSE TO OR SLIGHTLY ABV NORMAL.

WEAK FNTL BNDRY SETTLES OVR CNTRL SECTIONS OF IL AND INDIANA WED
NGT WITH WEAK HI PRES SITUATED OVR THE WRN GREAT LKS RGN. A LGT
E-NE WND WL ADVECT DRIER AIR INTO NE WI WITH DEW PTS REMAINING IN
THE 20S. UNDER MOSTLY CLR SKIES...EXPECT TEMPS AWAY FROM LK MI TO
DIP BLO FREEZING WITH PARTS OF NRN WI APPROACHING 20 DEGS BY
DAYBREAK. TRANQUIL WEATHER CONTS THRU THU AS THE HI PRES COVERS
MOST OF THE GREAT LKS. AREAS NEAR THE BAY AND LK MI WL REMAIN
RATHER COOL THANKS TO AN E-SE WND...WHILE CNTRL WI ENJOYS A LGT
S-SE WND AND WARMER TEMPS. LOOK FOR READINGS TO RANGE FROM THE LWR
50S LAKESIDE...TO THE LWR 60S OVR CNTRL WI.

AS THE HI PRES SLIPS EAST TOWARD THE ERN GREAT LKS THU NGT...A
RETURN FLOW WL BE MORE PREVALENT ACROSS WI WITH S-SE WNDS AND WAA.
EXPECT TO SEE AT LEAST SOME HI CLDS BEGIN TO DRIFT TOWARD NE WI...
SO PARTLY CLDY SKIES SHOULD SUFFICE. MIN TEMPS WL NOT BE AS COOL
AS PREV NGTS WITH MOST READINGS IN THE 30S (COOLEST FAR NE/WARMEST
CNTRL). ATTN THEN TURNS TOWARD THE SRN ROCKIES WHERE A NEARLY
CLOSED UPR LOW TO RESIDE ON FRI. THIS UPR LOW WL BEGIN TO SLOWLY
LIFT E-NE IN RESPONSE TO A NEW SYSTEM HITTING THE PAC NW.
INCREASING SOUTHERLY WNDS AHD OF THE UPR LOW WL BEGIN TO TAP GULF
MSTR WITH SHWRS/TSTMS BREAKING OUT OVR THE CNTRL PLAINS/MID-MS
VALLEY ALONG THE OLD STALLED FNTL BNDRY. NE WI TO REMAIN DRY ALTHO
WE SHOULD SEE MORE IN THE WAY OF CLDS ESP BY FRI AFTERNOON.
CONTINUED WAA IS FCST TO LIFT MAX TEMPS CLOSER TO A GENERIC LWR
60S VALUE WITH MID 50S NEAR THE LAKE.

THIS SYSTEM BECOMES ALMOST VERTICALLY STACKED OVR THE CNTRL PLAINS
FRI NGT WITH INCREASING ISEN LIFT/THETA-E ADV PUSHING INTO WI.
EXPECT TO SEE A BAND OF SHWRS TO PUSH INTO AT LEAST SRN WI AND
THEN MAKE A NWD PUSH TOWARD CNTRL WI OVRNGT. THERE IS STILL SOME
DRY AIR TO OVERCOME OVR FAR NRN WI SO HAVE KEPT THIS PART OF THE
FCST AREA DRY. SAT'S FCST REMAINS DICEY ATTM WITH THE GFS AND
ECWMF FLIP-FLOPPING ON THEIR RESPECTIVE SOLNS. MDLS DO SEEM TO
AGREE TO A CERTAIN DEG THAT THE STACKED SYSTEM MAY DRIFT A BIT
SOUTH ON SAT DUE TO JET ENERGY ROUND THE BASE OF THE UPR TROF.
UNFORTUNATELY...THAT IS ABT ALL THE MDLS AGREE ON AS THEIR PCPN
SOLNS RANGE FROM NEARLY DRY TO OVER ONE-HALF INCH OF RAIN. ENDED
UP TRYING TO KEEP THE GIST OF THE PREV FCST AND FOCUS PCPN CHCS
OVR THE SRN HALF OF WI CLOSER TO BETTER FORCING/MSTR AVAILABILITY/
BAROCLINIC ZONE.

AS THIS SYSTEM EVENTUALLY MOVS EAST ACROSS THE MID-MS VALLEY LATE
THIS WEEKEND...MDLS CONT THE TREND OF GRADUALLY WEAKENING AND
ELONGATING THE SYSTEM WITH TIME. THERE IS ALSO THE QSTN OF EXACTLY
WHEN AND WHERE THIS SYSTEM WL PHASE WITH THE PERSISTENT UPR TROF
OVR SE CANADA/NE CONUS. LATEST INDICATIONS ARE THAT ANY PHASING TO
NOT TAKE PLACE TIL MON AND BE TO ORU EAST (ERN GREAT LKS/UPR OHIO
RIVER VALLEY). IF THIS WERE TO OCCUR...BULK OF PCPN WOULD REMAIN
TO OUR SOUTH. FOR NOW...WL LINGER THE MINIMAL POP PER PREV FCST
AND LOOK FOR BETTER MDL CONTINUITY. DURING THIS TIME...LOOK FOR
TEMPS TO AVG CLOSE TO SEASONAL NORMS FOR LATE APR.
&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH THE PERIOD WITH FEW
MID CLOUDS OVERNIGHT. BACKDOOR COLD FRONT WILL DROP SOUTH THROUGH
STATE LATE THIS AFTERNOON...EVENING. LOOK FOR WIND SHIFT FROM
SOUTH/SOUTHWEST TO NORTH/NORTHEAST WITH FRONT.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TE/KALLAS
Hazardous weather outlook, Apr 20, 2:34 AM CST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
334 AM CDT TUE APR 20 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-210845-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
334 AM CDT TUE APR 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-210845-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
334 AM CDT TUE APR 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT MOVING SOUTH THROUGH NORTHEAST WISCONSIN AND THE
ADJACENT WATERS OF LAKE MICHIGAN LATE THIS AFTERNOON AND EVENING WILL
BRING AN ABRUPT SHIFT IN THE WINDS FROM SOUTH TO NORTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Florence

When
April 20, 6:00 AM CST to April 30, 11:59 PM CST
Where
Florence forecast zone
Reported by
Other Federal Agency
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222227.